Indian Journal of Ophthalmology

ORIGINAL ARTICLE
Year
: 1989  |  Volume : 37  |  Issue : 1  |  Page : 13--16

Steroid induced glaucoma and cataract


R Mohan, AR Muralidharan 
 Aravind Eye Hospital & Postgraduate Institute of Ophthalmology, 1, Anna Nagar, Madurai - 625 020, Tamil Nadu, India

Correspondence Address:
R Mohan
Aravind Eye Hospital & Postgraduate Institute of Ophthalmology, 1, Anna Nagar, Madurai - 625 020, Tamil Nadu
India

Abstract

Long term use of topical & systemic steroids produce secondary open angle glaucoma similar to chronic simple glaucoma. The increased IOP caused by prolonged steroid therapy is reversible but the damage produced by it is irreversible. In this study, we analysed 25 patients (44 eyes) with steroid induced glaucoma, who reported to us with dimness of vision, haloes and elevated I.O.P. and were using steroids for long duration due to various causes. The behaviour of the I.O.P. due to different steroid preparations, the type of lenticular change, and the management of those cases are discussed in this paper. From our study we conclude that dexamethasone and betamethasone both topical as well as systemic are more potent in producing glaucoma and cataract than medrysone and prednisolone. The condition is reversible without permanent damage when the duration of steroid therapy is short and vice versa.



How to cite this article:
Mohan R, Muralidharan A R. Steroid induced glaucoma and cataract.Indian J Ophthalmol 1989;37:13-16


How to cite this URL:
Mohan R, Muralidharan A R. Steroid induced glaucoma and cataract. Indian J Ophthalmol [serial online] 1989 [cited 2020 Aug 5 ];37:13-16
Available from: http://www.ijo.in/text.asp?1989/37/1/13/26112


Full Text

 INTRODUCTION



Prolonged use of topical as well as systemic steroids produces a type of glaucoma very similar to chronic simple glaucoma. The elevated I.O.P is reversible, whereas the glaucomatous cupping and the field defects are irreversible. The purpose of this study is to analyse in the cases of steroid induced glaucoma, the behavior of I.O.P with different types of steroids, and the management of such cases and to stress how steroids can produce disastrous complications if these cases are not closely followed up.

 MATERIAL AND METHODS



Out of 2392 patients who attended our glaucoma clinic during the period January 1986 -July 1988, 25 patients were diagnosed as having steroid induced glaucoma following long term steroid therapy for various reasons (44 eyes). The following data were collected: Age, sex, presenting com­plaints, family history, duration and type of steroid used and reasons, LO.P on the first visit, fields, lenticular changes as seen by slit lamp biomicroscopy, the type of management and the period taken for the control of I.O.P after institution of therapy.

 OBSERVATIONS



I Four of our patients were females and the rest were males. Age of the patients varied from 12 - 58 years.

II. The indications for steroid therapy were found to be chronic conjunctivitis in 9 patients, spring catarrh in 4 patients and ocular Herpes in 1 patient. Systemic steroid were used in 3 patients of whom 2 were treated for bronchial asthma and 1 for chronic arthritis. The rest of the patients were treated for recurrent itching of both eyes for a period of 2 months to 2 years.

III Topical dexamethasone (0.1 %) was used by 14 of our patients, topical betamethasone (0.1%) by 7 patients, topical Hydrocortisone antibiotic combination (1%) by 1 patient, tablet dexamethasone (0.5 mg) by 2 patients and tablet betamethasone (0.5 mg) by 1 pa­tient. 15 other patients who were using topical predni­solone (0.25%) or medrysone (1%) did not show any glaucomatous changes.

IV The patients came to us with a history of dimness of vision, seeing haloes and pain in the eyes apart from their original complaints of redness, itching and irrita­tion. We diagnosed glaucoma accidentally in 3 of our patients and then proceeded with further investiga­tions. Family history of glaucoma was negative in all our patients.

V Among our patients who were using steroids for more than 1 year we observed 10 eyes to have LO.P more than 40 mm of Hg at the first visit.

VI 6 of our patients showed deep glaucomatous cupping.

VII 4 of them had a tubular field of vision. Gonioscopy revealed widely open angles with heavy pigmentation

in 23 of our patients, the other 2 were children who were not cooperative enough for gonioscopic examina­tion.

VIII 12 of our patients had posterior subcapsular cataract (P.S.C.C.) on slit lamp biomicroscopy.

IX The management of these cases included stoppage of steroids in 10 patients. In the others various antiglau­coma drugs were used in addition to stoppage of steroids and we observed that the LO.P came to normal within 15-45 days with medicine and subsequently without any drugs but the cupping and field changes were persistent. None of our patients were operated for glaucoma but 2 were operated for cataract.

 DISCUSSION



Studies have suggested that after 6 weeks of topical betam­ethasone and dexamethasone, 1/3 of the general population showed either an intermediate or high response whose applanation pressure exceeded 31 mm of Hg [1]. Once the steroids were=withdrawn, most of the eyes returned to the baseline level within 3 weeks [2]. Few cases of irreversible elevation of LO.P requiring filtering surgery are also reported [3]. It has been reported that the elevation of LO.P by systemic steroids is much less as compared to topical steroids [4]. But in our study both topical and systemic steroids are equally potent in pro­ducing glaucoma.

It has been reported that histochemical studies of trabeculec­tomy specimens when stained with Alcian blue - PAS and colloidal iron in steroid induced glaucoma contained acid mucopolysaecharides in the out flow channels. It is suggested that corticosteroids cause rise of intraocular pressure acting through acid mucopolysacharides but the exact mechanism is not known. So in doubtful cases as to the cause of glaucoma, demonstration of acid mucopolysacharides in trabeculectomy specimens would favor the diagnosis of steroid induced glaucoma [5]. Recently histo-pathological changes in steroid induced cataracts have been reported to be similar to that of other complicated cataracts [6],[7]. But these two effects viz. glaucoma and cataract are unrelated to each other. [4]

 CONCLUSION



From our study we conclude the following:

Among the corticosteroids, dexamethasone and betam­ethasone both topical and systemic are more potent in produc­ing cataract and glaucoma than medrysone and prednisolone.

The longer the duration of steroid therapy the more will be the glaucomatous changes.

The LO.P is reversible within 15 - 45 days after institution of antiglaucoma therapy and subsequently without any drugs whatever may be the type and duration of steroids used. But the glaucomatous cupping, field defects and cataract are persistent.

There is no connection between rise of LO.P and the devel­opment of cataract.

So the patients on topical or systemic steroids need a close followup to detect early rise in LO.P and development of lenticular opacities.

References

1Armaly, MF, Invest. Ophthalmol. 4:187, 1965.
2Le. Balanc R.P Steward R.H. and Becker, B., Invest. Ophthalmo., 9: 946, 1970.
3Spaeth, GL. Rodrigue MM, Trans. American Ophthalmol. Sec. LXXv. 353, 1977.
4Hovland, K.R., Intern. Ophthalmol. Clinic Vol. II No. 2: III, 1971.
5N.N. Sood, Ragh Ram A.R., HC. Agarwal, X Congress of Asia-pacific Academy of Ophthalmology, 1985.
6J.V. Gremer and Chylack, L.T., Arch. Ophthalmol. 97:135, 1979.
7Frandser, Acta Ophthalmol 42:108, 1964.